Pancreatic cancer - worried chemo will make my husband worse

  • 2 replies
  • 36 subscribers
  • 204 views

Hi there

My husband has been diagnosed with  inoperable cancer 11th May. We are still Iin shock but I am worried when he has chemo next week with Folfirinox. Today he had his PICC washed but he has no energy. I had to put him a wheelchair to on oncolgy at hospital, yesterday he walked albeit slowly.... and he was not up to driving  which is unusual as been driving for last few days. He ate on his lap tonight for first time ever. I am just soo worried chemo will make him worse. When will it show he is not strong enough with triplet Chemo. 

  • Hi ,

    My name is Matthew, and I work as part of the Online Community Team. We're the team who work on supporting our Online Community to make sure it stays safe and working well.

    I'm so sorry to hear about your husband's diagnosis, and how this has understandably come as a huge shock to you.

    Because your question relates to treatment and medical care, I think it would be best answered by our medically-qualified Cancer Information Nurse Specialists. To that end, I have moved your question over to our Ask a Nurse forum so that one of our lovely Nurse team can advise you further. A member of their team will aim to respond within the next 1 to 3 working days.

    If you would value getting emotional support and practical tips from other Community members, I can recommend introducing yourself over on our Emotional support forum, and also our Carers only forum. Although they can't give medical advice, they will understand many of the challenges and feelings you might be facing at the moment, and they are always happy to provide comfort and tips on what helped them.

    If you need any help or support directly from Macmillan staff in the meantime, please don't hesitate to give our Macmillan Support Line a call. The Support Line teams can be reached on freephone 0808 808 00 00, and they're open from 8am to 8pm, 7 days a week.

    All the best,
    Matthew
    Macmillan Online Community Team

  • Hello Jo_H2

    Thanks for getting in touch and welcome to our online community.

    My name is Helen and I am one of the Cancer Information Nurse Specialists on the Macmillan Support Line.

    I’m sorry to hear about your husband’s recent diagnosis of inoperable pancreatic cancer, and how this has been a huge shock to you both. At first, it can be hard to talk about the cancer. Or you might find it hard to think or talk about anything else. Both reactions are normal. I can see that my colleague, Matthew, suggested you could join our Emotional Support Forum and our Carers Only Forum and hope that you get the chance to introduce yourself.

    We don’t have access to NHS records so any questions relating to your husband’s specific treatment plan, symptoms or side effects need to be discussed with the Oncologist and Specialist Nurse at your local hospital.  

    I hope that you were able to mention your concerns about your husband’s increasing tiredness and reducing mobility at last week’s Oncology appointment. I would encourage you to raise these issues again when you attend for a FOLFINOX pre- chemotherapy assessment this week, certainly before the chemotherapy drugs are given. The medical/ nursing team should be recording base line blood tests which will indicate possible causes for the increased tiredness such as anaemia or infection.  These blood tests will be repeated regularly, and he will be monitored closely.

    It’s important to be vigilant and look out for a range of side effects when having chemotherapy and report them to the Oncology team as soon as possible. You should also be provided with the telephone number of the local 24 hour Acute Oncology Support Line- this will be valuable for advice and support with any symptoms during his treatment period.  

    His PICC line will need regular flushing and you can mention any symptoms to the nurse who accesses the line- this may be a district nurse at home when the pump is removed or may be a nurse at the chemotherapy unit or in outpatient clinic.  

    If your husband is feeling weak or tired it will affect his concentration levels and his ability to react to situations. Any medication that he is taking can also impact on his ability to drive. It may be difficult for you to accept these changes of independence, but it’s advisable for your husband not to drive while he is feeling unwell.  You can discuss this further with his GP or Oncology Team.   

    In the meantime, if you are worried about any further deterioration, you can call your GP or 111.

    Sometimes it can be helpful to talk things through with one of the Cancer Information Nurse Specialists or other members of the Macmillan Support line.

    Best wishes

    Helen, Cancer Information Nurse Specialist 

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or send us an email. 

     

    Ref HW/ KS